Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Withdrawal after cutting Sinemet dosage?

sinemet withdrawal

  • Please log in to reply
1 reply to this topic

#1 gumby

gumby

    Newbie

  • Members
  • Pip
  • 0 posts

Posted 12 November 2012 - 07:25 PM

Hello,

My mom was diagnosed a few years ago at age 77 with PD, because of her slow walking. She had no complaints but the neuro eventually put her on Sinemet and she was on 200mg/day for about two years. During that time she continued to be slow walking but also was tired most of the time despite sleep. That was about it. Then in April her neuro bumped her meds to 300mg/day and she started losing weight, feeling more depressed, couldn't sleep as well and more recently some shaking. She has had some hallucinations in that she see faces in fabrics, arrangements of objects, etc. After much back and forth and a failed attempt at taking amantadine (mom felt even worse), the neuro told my mom to cut her Sinemet by 50% over 3 weeks.

I'm worried this is too agressive a cut in meds. My mom has been feeling pretty bad after he reduction (its only been about 1 month since the reduction started), though she does have glimpses of better mental faculties and is now sleeping, but not having energy and being even more slow than before. The neuro thought we should wait some more weeks before she is more stable. It seems like my mom is having withdrawal like symptoms, and I have talked to others who've cut their meds who describe a similar experience. Some places talked about a 10 week time until the lowered dose starts to clear the brain.

Is there anything else I should do, other than just wait until about 10 weeks after her last dose decrease?

#2 MComes RPH

MComes RPH

    Advanced Member

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 973 posts

Posted 13 December 2012 - 03:23 PM

I will tell you every Dr will have a different view on how to decrease a medication, such as sinemet. My advice has always been , go off the med the same way you went on it. Most PD meds are a "start low and go slow."
If she feels worse now than before, I would call the Dr and let them know that "her body is telling her it is too fast." PD is one of the rare diseases that tells you when to take your meds. It does sound like she is experiencing a quick withdraw symptoms.
I don't think it is out of line to to ask "is it to fast or to slow it down."
My recommendation would be for her to get a second opinion. I would recommend a movement disorder specialist or a neurologist /movement disorder specialist.
Keep me updated.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org





Also tagged with one or more of these keywords: sinemet, withdrawal

0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users